Oregon, 2013

Lightning Strike in Oregon, September 5, 2013

September 5, 2013 · NWS MFR · 1 event in 1 county or zone

A logger was injured when lightning struck while he was holding a steel choker cable. He received a severe shock, but recovered and returned to work four days later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A logger was injured when lightning struck while he was holding a steel choker cable. He received a severe shock, but recovered and returned to work four days later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Sep 5, 12:00 PM PST, 0 minutes earlier.

Area forecast discussion, Sep 5, 12:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
100 PM PDT THU SEP 5 2013

.DISCUSSION...05/12Z NAM/GFS IN.

A CUTOFF LOW JUST OFF THE SOUTHERN OREGON COAST IS NOW LIFTING BACK
INTO THE WESTERLIES...BUT IT WILL DO SO IN FITS AND STARTS. IT
WILL MOVE ONSHORE THIS AFTERNOON...MOVE NORTHEAST INTO EASTERN
WASHINGTON STATE FRIDAY MORNING...REMAIN THERE THROUGH SATURDAY...
THEN FINALLY MOVE OUT TO THE EAST SATURDAY NIGHT INTO SUNDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING AS
THE LOW APPROACHES AND TRAVERSES THE CWA...THEN SOME SHOWERS WILL
PERSIST TONIGHT OVER THE NORTHWEST PORTIONS OF THE CWA DUE TO
MOISTURE WRAPPING AROUND THE LOW. PRECIPITATION WILL END FRIDAY.
WINDS WILL BE GUSTY OVER THE RIDGES AND THE EAST SIDE THROUGH THIS
EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON
OVER NORTHERN LAKE COUNTY...SO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT THERE INTO THIS EVENING.

ONCE THE LOW MOVES OUT...A STRONG UPPER RIDGE WILL BUILD OVER THE
PACIFIC NORTHWEST SUNDAY...AND THIS WILL EVENTUALLY MORPH INTO A
WEAK REX BLOCK TUESDAY INTO WEDNESDAY WITH THE HIGH PORTION OF THE
BLOCK RIGHT OVER OREGON. OFFSHORE LOW LEVEL FLOW WILL DEVELOP
SATURDAY NIGHT AND CONTINUE THROUGH THE FIRST HALF OF NEXT WEEK.
EXPECT DRY WEATHER WITH A WARMING TREND BEGINNING SUNDAY. THE
WARMING WILL PEAK AROUND THE MIDDLE OF NEXT WEEK WITH INLAND HIGH
TEMPERATURES 5-10 DEGREES ABOVE NORMAL.

THE BLOCK WILL BE A BRIEF ONE...BREAKING DOWN WEDNESDAY NIGHT. THE
LOW PORTION OF THE BLOCK WILL THEN MIGRATE NORTH TO NORTHERN
CALIFORNIA THURSDAY. THIS LOW WILL BE WEAK...BUT IT WILL HELP
INDUCE SOME SOUTHERLY FLOW ALOFT AND THIS WILL BRING BACK THE
POSSIBILITY OF THUNDERSTORMS TO THE AREA...BUT IT LOOKS LIKE THE
EARLIEST THAT WILL HAPPEN IS THURSDAY AFTERNOON.

&&

.AVIATION...BASED ON THE 05/18Z TAF CYCLE.

AREAS OF MVFR CIGS ALONG THE COAST AND IN THE UMPQUA BASIN WILL
PERSIST THROUGH FRIDAY MORNING...THEN CLEAR TO VFR FRIDAY
AFTERNOON. AREAS OF HIGHER TERRAIN WILL BE OBSCURED THE REMAINDER OF
THE AREA WILL REMAIN VFR WITH SOME TERRAIN OBSCURATION...BUT
THERE WILL BE THUNDERSTORMS IN THE AREA THROUGH THIS EVENING. SOME
OF THESE THUNDERSTORMS MAY BE STRONG OR EVEN SEVERE WITH STRONG WINDS
AND TURBULENCE.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ027-030.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR FOR ORZ031.
     SEVERE THUNDERSTORM WATCH UNTIL 8 PM PDT THIS EVENING FOR
        ORZ031.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

15/15/17

In the hours before

Local storm report, Sep 5, 9:10 AM PST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1010 AM PDT THU SEP 5 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     HEAVY RAIN       6 NNE NORTH BEND        43.49N 124.19W
09/05/2013  M1.04 INCH       COOS               OR   TRAINED SPOTTER

            FROM 830AM TO 10AM. LOTS OF THUNDER AND
            LIGHTNING. NO SIGNIFICANT WIND.

&&

IRIS SYSTEM
Local storm report, Sep 5, 10:56 AM PST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1156 AM PDT THU SEP 5 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       4 WSW REEDSPORT         43.68N 124.19W
09/05/2013  M1.35 INCH       PZZ350             PZ   TRAINED SPOTTER

            PEAK WIND OF 24 MPH. HEAVY RAIN DURATION 1
            HOUR OBSERVER LOCATION REEDSPORT

&&

IRIS SYSTEM
Local storm report, Sep 5, 11:16 AM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1216 PM PDT THU SEP 5 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       1 NNW LAKESIDE          43.59N 124.18W
09/05/2013  M1.41 INCH       COOS               OR   TRAINED SPOTTER

            THUNDERSTORMS THIS MORNING ENDING AT NOON.

&&

IRIS SYSTEM
Special weather statement, Sep 5, 11:56 AM PST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1256 PM PDT THU SEP 5 2013

ORZ029-030-052045-
KLAMATH BASIN OR-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE
COUNTY OR-
1256 PM PDT THU SEP 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KLAMATH COUNTY UNTIL 145
PM PDT...

AT 1255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHEAST OF COLLIER MEMORIAL STATE
PARK...OR 23 MILES SOUTHEAST OF CRATER LAKE...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...KLAMATH MARSH AND JACKSON
CREEK FOREST CAMP....AND PORTIONS OF HIGHWAY 97.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4304 12185 4301 12143 4271 12165 4274 12186
TIME...MOT...LOC 1956Z 199DEG 15KT 4275 12172

BTL

The radar

The Medford radar (KMAX), 171 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Coos

When
September 5, 12:00 PM PST to 4:00 PM PST
Where
Coos County, Coquille
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.180, -124.180

The Roseburg News-Review reported that a logger was injured when lightning struck while he was holding a steel choker cable. He received a severe shock and was taken to Coquille Valley hospital. He recovered and returned to work four days later.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469632.